Alert archive / Virginia / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 103, NWS Blacksburg, VA

July 29, 1999Pittsylvania County, City of Danville, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 29, 1999, 11:53 AM EDT for Pittsylvania County, City of Danville, Virginia. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 29, 1999, 11:53 AM EDT (15:53 UTC)
Expired
Jul 29, 1999, 12:45 PM EDT
In force
52 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Danville, VA, Pittsylvania County, VA

What was reported inside it

TimeReportWhereRemark
Jul 29, 12:30 PM EDTHail 0.75Chatham, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 3.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1999-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1999-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
213 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 10:35 AM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 29, 10:35 AM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1035 AM EDT THU JUL 29 1999

VERY ACTIVE WX PATTERN SETTING UP FOR THE OH VALLEY AND MID ATLANTIC
REGION.  SFC BOUNDARY IS LAYED OUT SE-NW FROM ROA-CMH.  THIS
BOUNDARY HAS BECOME ANCHORED BY NW FLOW ALOFT AND IS THE FOCUS FOR
DEEP CONVECTION.  CONVECTION OVER THE LAST SEVERAL HOURS HAS BEEN
REGENERATING OVER THE OHIO VALLEY...WHERE DEEP PLUME OF HIGHER
THETA-E AIRMASS AND 30-40 KT LLJ HAS BEEN INTERSECTING BOUNDARY.
INDIVIDUAL CELLS HAVE BEEN TRAINING SE INTO OUR FCST AREA AND THE
MAIN THREAT ATTM IS HEAVY RAINFALL.  REGIONAL SOUNDINGS ARE QUITE
IMPRESSIVE WITH CAPES 2000-4000 J/KG.  DRY MID LEVELS WILL AID
DOWNBURST POTENTIAL AND THREAT FROM SEVERE THUNDERSTORM WIND A GOOD
BET TODAY.

SVR/FLASH FLOOD THREAT LIKELY TO PERSIST INTO EARLY FRIDAY. SPC HAS
AREA OUTLOOKED FOR SLIGHT RISK...MODERATE RISK JUST UPSTREAM. THIS
LOOKS VERY REASONABLE GIVEN FCST CAPES OF 4000 AND HELICITIES OF
200-300 OVER THE UPPER OH VALLEY.  ANTICIPATE ANY DEEP CONVECTION
THAT DOES FIRE OVER THE GREAT LAKES AND OHIO VALLEY WILL SLIDE SE
ALONG EXISTING SFC BOUNDARY AND 850 TEMP AND MOISTURE GRADIENTS.

.RNK...
VA...NONE.
NC...NONE.
WV...NONE.

PM

In the hours before

Special weather statement, Jul 29, 6:30 AM EDT, 5 hours 23 minutes before
NCZ003>006-019-020-VAZ032-043-044-058-059-291600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 AM EDT THU JUL 29 1999

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTION OF
THE PIEDMONT OF VIRGINIA AND NORTH CAROLINA TODAY...

AN UPPER LEVEL DISTURBANCE DROPPING OUT OF THE OHIO VALLEY...IS
EXPECTED TO BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS INTO THE
VIRGINIAS AND NORTH CAROLINA TODAY. AS AFTERNOON TEMPERATURES EAST OF
THE MOUNTAINS HEAT UP INTO THE 90S...SOME OF THESE STORMS COULD REACH
SEVERE LIMITS.

THE MAIN THREAT FROM THESE STORMS WILL BE STRONG...DAMAGING WINDS.
HOWEVER...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND
FLOODING DOWNPOURS ARE ALSO POSSIBLE.

SKYWARN NETWORK ACTIVATION MAY BE NEEDED LATER TODAY. AN UPDATED
SEVERE WEATHER OUTLOOK WILL BE ISSUED AROUND NOON.

JDS
Special weather statement, Jul 29, 6:30 AM EDT, 5 hours 23 minutes before
NCZ003>006-019-020-VAZ032-043-044-058-059-291600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 AM EDT THU JUL 29 1999

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTION OF
THE PIEDMONT OF VIRGINIA AND NORTH CAROLINA TODAY...

AN UPPER LEVEL DISTURBANCE DROPPING OUT OF THE OHIO VALLEY...IS
EXPECTED TO BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS INTO THE
VIRGINIAS AND NORTH CAROLINA TODAY. AS AFTERNOON TEMPERATURES EAST OF
THE MOUNTAINS HEAT UP INTO THE 90S...SOME OF THESE STORMS COULD REACH
SEVERE LIMITS.

THE MAIN THREAT FROM THESE STORMS WILL BE STRONG...DAMAGING WINDS.
HOWEVER...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND
FLOODING DOWNPOURS ARE ALSO POSSIBLE.

SKYWARN NETWORK ACTIVATION MAY BE NEEDED LATER TODAY. AN UPDATED
SEVERE WEATHER OUTLOOK WILL BE ISSUED AROUND NOON.

JDS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 10:52 AM EDTSevere Thunderstorm WarningRNKGiles48 min
Jul 29, 11:27 AM EDTSevere Thunderstorm WarningRNKMontgomery, Pulaski, City of Radford48 min
Jul 29, 11:44 AM EDTSevere Thunderstorm WarningRNKFloyd51 min
Jul 29, 11:49 AM EDTTornado WarningRNKFloyd51 min
Jul 29, 1:11 PM EDTTornado WarningRNKRockingham34 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.